Alert archive / California / Wind Advisories in 2023

Wind Advisory 15, NWS Eureka, CA

March 5, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Mar 5, 2023, 1:30 AM PST for Del Norte County, Humboldt County, California. It took effect at Mar 5, 2023, 4:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2023, 1:30 AM PST (09:30 UTC)
In effect from
Mar 5, 2023, 4:00 AM PST
Expired
Mar 5, 2023, 6:53 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS76 KEKA 050930
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
130 AM PST Sun Mar 5 2023

CAZ103>106-051730-
/O.NEW.KEKA.WI.Y.0015.230305T1200Z-230305T1800Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
130 AM PST Sun Mar 5 2023

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph possible
  this morning as a compact low brings a brief surge of west wind
  to the Humboldt County coast and mountain ridges.
 
* WHERE...Humboldt County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
543 
WWUS76 KEKA 051007
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
207 AM PST Sun Mar 5 2023

CAZ101-102-051800-
/O.EXA.KEKA.WI.Y.0015.230305T1200Z-230305T1800Z/
Coastal Del Norte-Del Norte Interior-
207 AM PST Sun Mar 5 2023

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  possible this morning as a compact low brings a brief surge of 
  west wind to the Del Norte County coast and mountain ridges.

* WHERE...Del Norte County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ103>106-051800-
/O.CON.KEKA.WI.Y.0015.230305T1200Z-230305T1800Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
207 AM PST Sun Mar 5 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph possible
  this morning as a compact low brings a brief surge of west wind
  to the Humboldt County coast and mountain ridges.

* WHERE...Humboldt County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
180 
WWUS76 KEKA 051453
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
653 AM PST Sun Mar 5 2023

CAZ101>106-051600-
/O.CAN.KEKA.WI.Y.0015.000000T0000Z-230305T1800Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
653 AM PST Sun Mar 5 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased and are no longer expected to reach wind
advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Mar 4, 3:31 PM PST, 9 hours 59 minutes earlier.

Area forecast discussion, Mar 4, 3:31 PM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
331 PM PST Sat Mar 4 2023

.SYNOPSIS...A winter storm will impact Northwest California
through the weekend into the early part of the next week. Heavy
mountain snow is expected with high impacts to travel. Additionally,
small hail is likely at the coast along with a slight chance of
snow accumulation through Sunday.

&&

.DISCUSSION...A deep cold upper level trough is positioned
offshore of WA this afternoon. This feature will remain parked
over the Pacific Northwest during the next 72 hours. Post-
frontal showers are forecast to continues across Northern
California. Cold air advection along with the diurnal heating,
elevated instability and steepen lapse rates developed. Small
hail accumulation have been reported in areas along the coast with
the heaviest showers. Current snow levels are around 1500 feet
for most of the area due to diurnal heating. However, a second
area of low pressure will approach the area this evening/overnight
bringing another round of precipitation to the region. Once
again, overnight cooling and dynamic cooling within the heavier
precipitation will result in forced lower snow levels. Some high
resolution guidance indicates snow may develop on the north side
of this low all the way to sea level. Latest deterministic and
high resolution guidance are now in more agreement with the
trajectory of the surface low toward Crescent City. This will
bring the potential of up to 3 inches of snow in Coastal Del Norte
overnight. Thus, have to upgrade the Winter Weather Advisory to
Winter Storm Warning. Sea level snow up to 2 inches are also
likely for areas north of McKinleyville with this feature, with
some locally up to 2.5 inches possible...but where is going to
fall? that is the question. However, small hail from convective
showers today through Sunday will be an issue resulting in
dangerous driving conditions at times even without snow
accumulation.

The upper low over the Pacific Northwest will remain in place
through Wednesday leaving Northwest California within west-
northwesterly flow. Several additional waves of precipitation are
likely and snow levels will remain around 1000-2000 feet. It is
highly likely additional winter weather products will be needed
beyond the end of the advisories and warnings currently in effect
through Sunday afternoon. /RPA &ZVS

&&

.AVIATION...Unsettled, showery conditions with low snow levels,
possible thunderstorms and small hail are expected today and
tonight. MVFR conditions are generally expected to prevail, although
fluctuations are likely as showers move overhead. Brief heavy
precip will result in IFR conditions once again tonight, and snow
showers are possible along the north coast early Sunday morning.

&&

.MARINE...Gusty westerly winds have began to trend back
southwesterly this afternoon. A small scale and weak surface low
will develop early Sunday morning north of Cape Mendocino and winds
should become light easterly for a few hours , however this low will
shift inland by noon and westerly breezes will once again pre-
dominate through the day Sunday. The primary hazard will continue to
be large and short period northwesterly swell. A long northwesterly
fetch on the backside of a large scale low off the Washington/Oregon
coast will bring a fresh swell today through Sunday. Seas will be
borderline for a hazardous seas warning when combined with shorter
period wind waves. Otherwise, unsettled conditions with periods of
gusty winds are expected through early next week as a surface
remains anchored offshore the Oregon coast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 9 PM PST this evening for
     CAZ101.

     Winter Storm Warning from 9 PM this evening to 4 PM PST
     Sunday for CAZ101.

     Winter Storm Warning until 4 PM PST Sunday for CAZ102-
     104>108-110-111-113>115.

     Winter Weather Advisory until 4 PM PST Sunday for CAZ103-
     109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST Monday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 4, 3:31 PM PST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
331 PM PST Sat Mar 4 2023

CAZ112-052345-
Southwestern Mendocino Interior-
331 PM PST Sat Mar 4 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-052345-
Coastal Del Norte-
331 PM PST Sat Mar 4 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM PST
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110-111-113>115-052345-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
331 PM PST Sat Mar 4 2023

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-109-052345-
Northern Humboldt Coast-Mendocino Coast-
331 PM PST Sat Mar 4 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:30 AM PSTWinter Weather AdvisoryEKADel Norte13 hr
Mar 5, 2:16 PM PSTSpecial Weather StatementEKANapa29 min
Mar 5, 2:23 PM PSTSpecial Marine WarningEKA22 min

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.